Advocate Lutheran General Hospital Evanston, IL, United States
Sarah Burroughs, DO1, Adam Benjamin, MD2, Ahmed Khattab, MD, MRCP1, Marc Fine, MD3 1Advocate Lutheran General Hospital, Park Ridge, IL; 2NorthShore University HealthSystem, Evanston, IL; 3Advocate Lutheran General Hospital, Niles, IL
Introduction: Angiotensin-converting enzyme inhibitors (ACE) are a widely prescribed class of medications. Peripheral angioedema involving the face, tongue and lips is an uncommon but well-established side effect. However, isolated intestinal angioedema affecting the small bowel causing recurrent abdominal pain is an extremely rare entity. We describe a case of ACE-induced intestinal angioedema (ACE-IAE) in a patient who has been on lisinopril for 10 years.
Case Description/Methods: A 75-year-old woman on lisinopril for hypertension presented with recurrent episodes of abdominal pain and watery diarrhea of three years duration. Each episode lasted 3-5 days and then resolved spontaneously. She had no rash or urticaria and no family history of angioedema. Fecal calprotectin was negative. C-reactive protein and sedimentation rate were elevated during those episodes but normalized in between. She had two CT scans that demonstrated thickening of numerous small bowel loops, most pronounced in the distal and terminal ileum, with associated mesenteric edema and ascites. An additional CT scan done in between attacks was normal. EGD and colonoscopy were unremarkable. Random colon and terminal ileum biopsies were normal. C1 esterase inhibitor level and activity were within normal limits. ACE-IAE was suspected and lisinopril was discontinued. She had complete resolution of her symptoms with no recurrence.
Discussion: Peripheral angioedema causing facial, tongue and lip swelling occurs in 0.1-1% of patients receiving ACE. ACE-IAE has been described in only a few case reports with symptoms including discrete attacks of abdominal pain, diarrhea and vomiting. In almost all cases, it developed within days to weeks from initiation of an ACE. In one case report it developed 9 years later. There are no laboratory tests to confirm the diagnosis. During attacks, CT shows non-specific small bowel wall thickening with associated mesenteric edema and ascites. Differential diagnosis includes inflammatory bowel disease, infection and vasculitis. Discontinuation of ACE is the primary treatment and resolution usually occurs within 24 to 72 hours. Our case demonstrated a classic presentation of ACE-IAE with the unique feature of occurring more than a decade after initiation of ACE. In conclusion, ACE-IAE should be considered when evaluating patients with unexplained recurrent abdominal pain even if they have been on an ACE for years.
Figure: Figure 1: CT abdomen and pelvis coronal (A) and sagittal (B) views demonstrating thickening of small bowel loops, most pronounced in the distal and terminal ileum, with associated mesenteric edema and ascites.
Sarah Burroughs indicated no relevant financial relationships.
Adam Benjamin indicated no relevant financial relationships.
Ahmed Khattab indicated no relevant financial relationships.
Marc Fine indicated no relevant financial relationships.
Sarah Burroughs, DO1, Adam Benjamin, MD2, Ahmed Khattab, MD, MRCP1, Marc Fine, MD3. P2010 - Development of Isolated Intestinal Angioedema 10 Years After Initiation of Lisinopril, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.